Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2003, 4:41 PM CDT for Franklin County, Osage County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 4:41 PM CDT (21:41 UTC)
- Expired
- Apr 24, 2003, 5:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
606
WUUS53 KTOP 242141
SVRTOP
KSC059-139-242215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT THU APR 24 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL FRANKLIN COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 515 PM CDT
* AT 438 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 3
MILES NORTH OF OLIVET...OR ABOUT 25 MILES EAST OF EMPORIA...MOVING
NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED...
MELVERN
LYNDON
QUENEMO
POMONA LAKE
POMONA
OVERBROOK
AT 433 PM WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 6 MILES
SOUTHWEST OF MELVERN...NEAR BEDO JUNCTION.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3843 9573 3849 9582 3861 9582 3879 9555
3854 9541 3844 9552
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:40 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Apr 24, 3:40 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 340 PM CDT THU APR 24 2003 ...THUNDERSTORM CHANCES THROUGH THE PERIOD AND TEMPERATURES THE MAIN CONCERNS... WRAPPED UP LOW TRACKING EAST THROUGH SOUTH CENTRAL KS AT PRESENT TIME AND WILL CONTINUE TO TRACK EAST INTO MISSOURI LATER TONIGHT PER MODELS. ONGOING SCATTERED SEVERE THUNDERSTORMS OVER EAST CENTRAL KS WILL DIMINISH TO SHOWERS BY LATE EVENING AS SUN SETS AND LOSE DAYTIME HEATING. WILL GO WITH UNQUALIFIED WORDING FOR THE EVENING HOURS AND OVERNIGHT AS SHOULD CONTINUE TO SEE AT LEAST LIGHT RAIN...EVEN AFTER MIDNIGHT...IN DEFORMATION ZONE NORTH OF UPPER LOW. FOR FRIDAY...MODELS CONSISTENT IN SHOWING SOME LIGHT PRECIP LIKELY LINGERING INTO THE MORNING HOURS OVER EASTERN PART OF CWA. TIME SECTIONS ALSO INDICATING WILL MAINTAIN A MOSTLY OVERCAST STRATOCU DECK FOR MOST OF THE DAY. THUS...WILL HOLD HIGHS TO MAINLY THE LOWER 60S ACROSS CWA. DRY FOR FRIDAY NIGHT AS SURFACE HIGH PRESSURE RIDGE SETTLES OVER AREA. AFTER ALL THE RAIN...COULD SEE SOME FOG DEVELOP OVER AREA...BUT WILL HOLD OFF ON PUTTING INTO FORECAST JUST YET. SATURDAY STILL LOOKING DRY AND WARMER AS SOUTH WINDS RETURN AHEAD OF NEXT FRONT THAT WILL MOVE INTO CWA LATE SATURDAY NIGHT AND SUNDAY. MAIN ENERGY FOR SUNDAY SYSTEM WILL REMAIN WELL TO NORTH OF CWA...BUT WILL DRAG A FRONT ACROSS THE AREA DURING THE DAY SUNDAY. MODELS INDICATING FAIR AMOUNT OF VERTICAL MOTION AND GIVING SOME QPF SO WILL CONTINUE WITH CHANCE FOR THUNDERSTORMS FOR CWA. BEYOND SUNDAY...PLETHORA OF MODELS BEGINNING TO DIVERGE AND GIVING A VARIETY OF POSSIBILITIES FOR TUESDAY...WEDNESDAY AND THURSDAY. FOR NOW...HAVE CONTINUED WITH DRY FORECAST FOR MONDAY...THEN WILL CARRY CHANCE FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY. .TOP...NONE. 38
Hazardous weather outlook, Apr 24, 11:38 AM CDT, 5 hours 3 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-242300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1138 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THE STORMS COULD REACH SEVERE LIMITS...ESPECIALLY SOUTH OF INTERSTATE 70. LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS. FLOODING IS ALSO A POSSIBLILTY...ESPECIALLY ACROSS EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Apr 24, 3:59 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0357 PM HARTFORD KS .75 INCH HAIL
04/24/03 LYONLocal storm report, Apr 24, 4:14 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM 5 W EMPORIA KS 1.75 INCH HAIL
04/24/03 LYON
0414 PM LEBO KS .75 INCH HAIL
04/24/03 COFFEYLocal storm report, Apr 24, 4:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 4 SW AMERICUS KS 1.75 INCH HAIL
04/24/03 LYONLocal storm report, Apr 24, 4:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM 6 SW MELVERN KS 1 INCH HAIL
04/24/03 OSAGELocal storm report, Apr 24, 4:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0114 PM 2 N RANTOUL KS 60 MPH TSTM GUST
04/24/03 FRANKLIN METAL TIN BLOWN OFF
BARNS, AND ROOFS BLOWN
OFF OUT BUILDINGS.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:03 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 42 min |
| Apr 24, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| Apr 24, 4:02 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 43 min |
| Apr 24, 4:15 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| Apr 24, 5:06 PM CDT | Tornado Warning | TOP | Douglas, Franklin, Osage | 24 min |
| Apr 24, 5:26 PM CDT | Tornado Warning | TOP | Douglas, Franklin, Osage | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.